Doctor insights on:
Antibiotics Causing Acne
Can the antibiotic clindamycin cause acne since I been taking for three days my face has broke out?
Clindamycin: A very serious allergic reaction to this drug is rare. Seek immediate medical attention if you develop symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, or trouble breathing. Do not just ignore this. See the dermatologist who prescribed this. ...Read more
Hello doctor can taking antibiotics for treating acne cause imbalances in hormones and monthly cycles of periods in females?
I have had pretty severe acne for four years now (I'm 21). Have tried all antibiotics and topical treatments but nothing helps. Possible causes?
Big guns: I'm going to assume your periods are normal and there's not a major hormonal problem. Antibiotics should never be used alone for acne, and even combined with topical Rx are not always effective. You will never find the cause. The disease eventually remits (mine did at age 50) but until then, you must manage it. If spironolactone and the oral contraceptive pill fail, it's isotretinoin. Be brave. ...Read more
I am experiencing extreme fatigue since I have started tetracycline antibiotics for acne 5 weeks ago. Can it cause anaemia?
Unlikely: The tetracyclines were used many years ago for a variety of infections as one of the earlier effective antibiotics. By 30 years ago most understood that they could stain teeth if used while the teeth were forming & quit using them for kids under 8-10yrs. A teen with acne has already passed the stage where staining would occur. ...Read more
If I am on antibiotic and an acne gel, can that affect or cause false results on a toxoplasma IgG test or a Lyme IgG test?
No, meds won't do it: Ninety percent of us have been exposed to Toxoplasma, so it's no surprise your IgG test for that is positive. No worries there. With Lyme IgGs it depends on 'what bands' may or may not be positive. You would need at least 5 bands on the IgG test to be considered a positive, but then that needs to be interpreted in the right clinical context. Ur meds aren't at fault. Good to check back with ur doc. ...Read more
I am experiencing penile discharge and I have a yeast infection. I believe that it is caused from using my acne medication which is a antibiotic.?
I have been taking antibiotics for a month now for acne and it caused an yeast infection do I need to see a doctor?
Could antibiotic: Minomycin (in Australia), or minocycline hydrochloride, (prescribed as 3 month course - acne) cause suicidal tendencies/ depression?
Not likely, but: There've been some reported mood change effects - not common and severity is not mentioned. If you have a tendency toward this sort of intense depression, it might be wise to avoid this elective medication in favor of an alternative approach. Only you and your doctor know how crucial acne Tx is for you. One ting that may help is knowing it's not a meaningful depression - just short-term chemistry. ...Read more
Use clindamycin + tretinoin. Now my acne becomes worse. Initialy treated with benzoylperoXide from 2009 to 2014 but it causes huge redness and increases pimples. Azelic acid also causes huge redness. Tried oral antibiotics azithromycin nd minocyc:
Is there a test to determine which bacteria are causing my acne and point to a bacteria specific antibiotic?
Yes: This is not necessary though. Dermatologist are usually successful in treating this condition. The list of medication you are taking currently seem appropriate but there are certain triggers such as diet, certain medications and hormonal changes in females, which you are not, that may need to be addressed ...Read more
Bacteriostatic: The macrolides and the tetracyclines are both widely used; there are others as well. ...Read more
It works: Part of the complex problem of acne is a particular bacterium that likes the oils in the skin. They are impossible to eliminate, but keeping these creatures at bay goes a long way to controlling acne. You'll weigh the risks and benefits with your physician and make the right choice. Good luck. ...Read more
Antibiotics do help: For treatment of acne, over-the-counter Benzoyl Peroxide Gel or cream is helpful. If desired, a doctor can add an antibiotic gel or cream. If more help is needed, prescription retinoids such as Retin-A or differin (adapalene) gel can be used instead of benzoyl peroxide. Oral contraceptives (for women) and oral antibiotics are options also. If acne is quite severe, a dermatologist may prescribe oral accutane. ...Read more
Acne treatment: That is not a decision you have to make as your doctor will prescribe it for you. Acne is not caused by bacteria and the infection of the comedone is a secondary process that leads to inflammation and needs extraction and proper antibiotic for 7-14 days. Antibiotics do not prevent Acne and prolonged use is not advised. ...Read more
Modern Rx: Antibiotics should never be used as sole treatment of acne. If you've failed on a combination of a good topical (benzoyl peroxide and/or retinoic acid) and a topical or systemic antibiotic, or the oral contraceptive pill or spironolactone if you're female, it's time to talk about isotretinoin. It's not for the faint-hearted but most people are very satisfied if they stay the course. ...Read more
Several options: Continue using topical benzoyl peroxide. If you're a lady and can take the oral contraceptive pill, this may clear you. Topical spironolactone is sometimes overlooked. Photodynamic rx is experimental. If you realize that you've failed on antibiotics plus a topical agent like benzoil peroxide or a retinoic acid derivative, consider isotretinoin. It works but isn't for the faint-hearted. ...Read more
How severe?: Never use an antibiotic as sole treatment for acne. I trust you are also using topical benzoyl peroxide. Systemic tetracycline can be a good adjunct. A woman can use spironolactone and/or the oral contraceptive pill to get clear. If the acne is likely to produce scars, or doesn't clear well on the Rx's I've mentioned, isotretinoin may be a life-saver -- acne is a grave professional liability. ...Read more